Wisconsin, 2011

Hail in Wisconsin, May 11, 2011

May 11, 2011 · NWS GRB · 9 events in 4 counties and zones

Thunderstorms that developed north of a warm front dropped large hail, penny to half dollar size, in parts of northern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed north of a warm front dropped large hail, penny to half dollar size, in parts of northern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 10, 2:33 PM CST, 11 hours 32 minutes earlier.

Area forecast discussion, May 10, 2:33 PM CST, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
333 PM CDT TUE MAY 10 2011

.SHORT TERM...TONIGHT AND WEDNESDAY...PCPN TRENDS...THE POTENTIAL
FOR SVR TSTMS AND HEAVY RAINFALL...CLOUD TRENDS AND TEMPERATURES
ARE THE MAIN FCST CONCERNS.

WIDESPREAD STRATUS REMAINED OVER MOST OF GRB CWA THIS AFTERNOON...
WITH THE EXCEPTION OF OUR FAR SW COUNTIES...WHERE THE CLEARING LINE
HAD APPROACHED MFI/ISW/Y50. TEMPERATURES WERE MOSTLY IN THE UPPER
50S TO MIDDLE 60S. THE REGIONAL RADAR MOSAIC WAS QUIET...DUE TO
THE PRESENCE OF AN UPPER LEVEL RIDGE...WEAK DYNAMIC FORCING AND A
BUILDING CAP.

EXPECT THE CLOUDS TO HANG TOUGH TONIGHT... WITH PATCHY FOG LIKELY
DEVELOPING OVERNIGHT AS SFC/BL WINDS DECREASE. IN ADDITION...
HIGHER DEW POINTS ADVECTING ACROSS LK MICH SHOULD LEAD TO SOME
MARINE FOG...WHICH WILL LIKELY EDGE INLAND. PCPN TRENDS ARE A
TOUGH CALL...AS THERE IS PLENTY OF ELEVATED INSTABILITY...BUT
LITTLE IN THE WAY OF DYNAMIC FORCING OVER WI. MODELS OFFER VARYING
SOLUTIONS...BUT THE PAST SEVERAL RUNS OF THE HRRR SUGGEST THAT A
CLUSTER OF TSTMS WILL DEVELOP NEAR THE WARM FRONT OVER SOUTHERN OR
CNTRL MN...THEN TRACK ENE TOWARD NC WI LATE THIS EVG AND
OVERNIGHT. HAVE MAINTAINED CHC POPS OVER THE ENTIRE CWA...BUT
FOCUSED THE HIGHEST POPS OVER NC WI AFTER MIDNIGHT. LIKE LAST
NIGHT...THERE IS ENOUGH INSTABILITY/SHEAR TO SUPPORT ISOLATED
STG/SVR TSTMS...WITH HAIL BEING THE PRIMARY THREAT.

ON WEDNESDAY...THERE WILL LIKELY BE A LULL DURING THE MORNING
HOURS...BUT CONFIDENCE IS NOT HIGH ENOUGH TO REMOVE CHC POPS.
A S/W TROF AND PLUME OF TROPICAL MOISTURE CURRENTLY OVER
OKLAHOMA AND NORTHERN TX IS EXPECTED TO ARRIVE LATE ON WEDS.
THIS FEATURE SHOULD TRIGGER NMRS SHOWERS AND THUNDERSTORMS
DURING THE MID TO LATE AFTERNOON...ESPECIALLY OVER C/EC WI...
WHERE THE WARM FRONT SHOULD RESIDE. ALTHOUGH WIND SHEAR IS
EXPECTED TO BE ON THE WEAK SIDE...THE DEGREE OF INSTABILITY
SUPPORTS THE POTENTIAL FOR ISOLD SVR TSTMS WITH LARGE HAIL...
DAMAGING WINDS AND HEAVY RAINFALL. PARTIAL CLEARING AND MIXING
THROUGH 925-900 MB SHOULD YIELD HIGH TEMPS IN THE 70S TO AROUND
80 RANGE...WARMEST IN CNTRL WI.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY.

RATHER COMPLEX WEATHER PATTERN TO EVOLVE OVER THE WESTERN GREAT
LAKES INTO THE UPCOMING WEEKEND. MAIN FEATURES INCLUDE A SOUTHERN
STREAM UPPER LOW FORECAST TO DRIFT SLOWLY EAST ACROSS CENTRAL
CENTRAL MISSISSIPPI VALLEY AND POTENTIAL INTERACTION WITH
NORTHERN STREAM ENERGY DRIFTING WESTWARD BENEATH BLOCKING RIDGE
OVER CENTRAL CANADA. BOTTOM LINE IS THAT COMBINATION OF THESE
FEATURES WILL RESULT IN A RATHER BROAD AND SLOW MOVING SURFACE
CYCLONE FORECAST TO TRACK ACROSS THE SOUTHERN GREAT LAKES/UPPER
MIDWEST THROUGH THE REMAINDER OF THE WORK WEEK AND INTO THE
UPCOMING WEEKEND. WILL CONTINUE ONGOING EXTENDED FORECAST THEME
OF UNSETTLED WEATHER WITH PERIODS OF SHOWERS AND FEW THUNDERSTORMS
INTO THE WEEKEND.

WEDNESDAY NIGHT THROUGH THURSDAY...MODEL CONCENSUS SUGGESTS
SOUTHERN STREAM IMPULSE TO EJECT NORTHEAST INTO SOUTHERN WISCONSIN
BY EARLY WEDNESDAY EVENING. COMBINATION OF THIS FEATURE...MODEST
WAA AND DECENT MID-LEVEL INSTABLITY...AND APROACHING FRONTAL
BOUNDARY SHOULD GENERATE SHOWERS AND ELEVATED THUNDERSTORMS
OVERNIGHT. BUMPED POPS INTO THE LIKELY CATEGORY WEDNESDAY NIGHT
ESPECIALLY OVER THE SOUTHERN HALF OF THE FORECAST AREA. CONTINUED
LIKELY POPS FOR SHOWERS AND THUNDERSTORMS DURING THE DAY ON
THURSDAY AS FRONTAL BOUNDARY DRIFTS INTO THE FORECAST AREA LATE IN
THE DAY. DURING THIS PERIOD...THE POTENTIAL FOR WIDESPREAD SEVERE
WEATHER APPEARS LOW AS BULK DEEP LAYER SHEAR IS MARGINAL DESPITE
NOTEBALE ELEVATED INSTABLITY. COULD PERHAPS SEE SOME MARGINAL
SEVERE HAIL AND STRONG WINDS WITH SOME OF THE STORMS WEDNESDAY
NIGHT AND AGAIN PERHAPS ON THURSDAY AFTERNOON IF ADEQUATE
INSOLATION CAN OCCUR...ESPECIALLY SOUTHWEST OF THE FOX VALLEY.

UNCERTAINTY INCREASES EARLY IN THE WEEKEND AS MODELS DIFFER ON
EVOLUTION OF UPPER-LEVEL FEATURES. ECMWF IS MOST PRGRESSIVE WITH
EASTWARD PROGRESSION OF SOUTHERN STREAM UPPER LOW AND SHOWS LITTLE
INTERACTION WITH NORTHERN STREAM ENERGY. IF THIS SCENARIO PLAYS
OUT...DRIER AIR FROM THE NORTH WILL MORE READILY PUSH SOUTHWARD
ACROSS THE FORECAST AREA DURING THE DAY ON SATURDAY...LEAVING THE
REMAINDER OF THE WEEKEND DRY. ON THE OTHER HAND...THE GFS SHOWS
CONSIDERABLY MORE INTERACTION BETWEEN THESE TWO PIECES OF ENERGY
OVER THE MIDWEST...WITH SURFACE LOW AND ASSOCIATED PRECIPITATIN
CLOUD SHIELD LINGERING OVER THE SOUTHERN LAKES REGION WELL INTO
SUNDAY. THE GEM WAS SOMEWHERE BETWEEN THE AFOREMENTIONED
SCENARIOS. GIVEN THE VARIED SOLUTIONS...WAS INCLINED TO HANG ONTO
THE CHANCE POPS INTO SUNDAY. HOWEVER...DID BACKOFF ON POPS SOME ON
SUNDAY AS TENDED TO LEAN MORE TOWARD THE MIDDLE OF THE ROAD GEM.

&&

.AVIATION...WIDESPREAD MVFR CIGS WERE COVERING MOST OF THE FORECAST
AREA THIS AFTERNOON. THE EXCEPTION WAS IN CENTRAL WI...WHERE THE
CLEARING LINE WAS APPROACHING MFI/ISW/Y50. EXPECT THE MVFR CONDITIONS
TO PERSIST TONIGHT...WITH PATCHY FOG AND LCL IFR CIGS DEVELOPING
LATER TONIGHT INTO WEDS MORNING. THICKER FOG MAY DEVELOP NEAR THE
LAKE MICHIGAN SHORELINE OVERNIGHT. PARTIAL CLEARING IS EXPECTED BY
LATE MORNING OR EARLY AFTERNOON ON WEDNESDAY. PCPN COVERAGE WILL
BE DIFFICULT TO PINPOINT...BUT THE GENERAL CONCENSUS IS THAT SCT
TSTMS WILL DEVELOP IN CNTRL MN...AND TRACK EAST INTO PARTS OF NC/C
WI OVERNIGHT. THERE MAY BE A BRIEF LULL ON WEDS MORNING...WITH
MORE NMRS SHRA/TSRA DEVELOPING IN NC/C/EC WI LATE WEDS AFTERNOON.
HAVE ADDED IN A PERIOD OF LLWS FOR A WHILE THIS EVG AND CONTINUING
INTO VERY EARLY WEDS MORNING.
&&

.MARINE...HIGHER DEW POINTS ARE EXPECTED TO ARRIVE TONIGHT...
RESULTING IN BETTER POTENTIAL FOR MARINE FOG DEVELOPMENT. THE
MARINE FOG MAY BECOME DENSE IN SOME AREAS...AND SHOULD PERSIST
THROUGH AT LEAST FRIDAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KIECKBUSCH/ESB
Hazardous weather outlook, May 10, 2:43 PM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
343 PM CDT TUE MAY 10 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-112045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
343 PM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST
AREA. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND HEAVY
RAINFALL ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

LOCALLY DENSE FOG MAY DEVELOP NEAR LAKE MICHIGAN AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL AFFECT THE AREA AT TIMES FROM WEDNESDAY
THROUGH FRIDAY. THE BEST CHANCE OF SEVERE THUNDERSTORMS IS EXPECTED
ON WEDNESDAY AFTERNOON AND EVENING. A FEW OF THUNDERSTORMS MAY PRODUCE
LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL DURING THAT PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUP ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT
SPOTTERS ARE STILL URGED TO RELAY ANY REPORTS OF HAIL.

LMZ521-522-541>543-112045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
343 PM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. ISOLATED STRONG STORMS
WITH HAIL ARE POSSIBLE.

MARINE FOG IS EXPECTED TO DEVELOP OVERNIGHT...AND MAY BECOME DENSE
IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY THROUGH FRIDAY.
ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...ISOLATED
SEVERE THUNDERSTORMS WITH LARGE HAIL...STRONG WINDS AND HEAVY RAINFALL
ARE POSSIBLE ON WEDNESDAY AFTERNOON AND EVENING.

MARINE FOG IS EXPECTED AT TIMES FROM WEDNESDAY INTO FRIDAY. THE
FOG MAY BE DENSE AT TIMES...AND CAUSE NAVIGATION PROBLEMS FOR BOATERS.

TSK/EB

In the hours before

Special weather statement, May 10, 11:41 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1241 AM CDT WED MAY 11 2011

WIZ005-110645-
VILAS-
INCLUDING THE CITY OF...EAGLE RIVER
1241 AM CDT WED MAY 11 2011

...STRONG TO SEVERE THUNDERSTORMS EXPECTED TO MOVE INTO VILAS
COUNTY BETWEEN 2 AM AND 3 AM THIS MORNING...

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS NEAR HAYWARD WILL
MOVE INTO VILAS COUNTY BETWEEN 2 AM AND 3 AM THIS MORNING. SOME OF
THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL
OVER AN INCH IN DIAMETER...AND DAMAGING WINDS OVER 55 MPH. LOCALLY
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO
EXPECTED WITH THIS CLUSTER OF STORMS. CAMPERS SHOULD SEEK SAFE
SHELTER IN A STURDY BUILDING UNTIL THE STORMS HAVE PASSED.

ECKBERG
Special weather statement, May 11, 12:39 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
139 AM CDT WED MAY 11 2011

WIZ005-110745-
VILAS-
INCLUDING THE CITY OF...EAGLE RIVER
139 AM CDT WED MAY 11 2011

...STRONG THUNDERSTORMS EXPECTED TO MOVE ACROSS VILAS COUNTY
THROUGH 3 AM THIS MORNING...

AT 140 AM CDT...A CLUSTER OF THUNDERSTORMS WERE BEGINNING TO MOVE INTO
NORTHWEST VILAS COUNTY FROM THE WEST. THE THUNDERSTORMS WILL MOVE
TO NEAR MANITOWISH WATERS AND PRESQUE ISLE BY 2 AM. SHOWERS AND
THUNDERSTORMS WILL OVERSPREAD THE REMAINDER OF VILAS COUNTY
BETWEEN 2 AM AND 3 AM. SOME OF THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HAIL UP TO A INCH IN DIAMETER...STRONG
WINDS...LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES. CAMPERS SHOULD SEEK SAFE SHELTER IN A STURDY BUILDING
UNTIL THE STORMS HAVE PASSED.

ECKBERG
Local storm report, May 11, 1:02 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
202 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             PRESQUE ISLE            46.25N 89.73W
05/11/2011  M0.50 INCH       VILAS              WI   TRAINED SPOTTER

&&

ECKBERG
Local storm report, May 11, 1:23 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
223 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             LAC DU FLAMBEAU         45.96N 89.88W
05/11/2011  M0.50 INCH       VILAS              WI   LAW ENFORCEMENT

&&

ECKBERG

The radar

The Green Bay radar (KGRB), 162 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Oneida

When
May 11, 2:05 AM CST
Where
Oneida County, 0.48 mi E of Rhinelander
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
45.630, -89.410

Quarter size hail fell in Rhinelander.

Hail, Oneida

When
May 11, 2:22 AM CST
Where
Oneida County, 2.93 mi NNE of Malvern
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.640, -89.260

One-half to one inch diameter hail fell several miles east of Rhinelander.

Hail, Oneida

When
May 11, 2:22 AM CST
Where
Oneida County, 1.19 mi SE of Sugar Camp
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.780, -89.300

One-half to one inch diameter hail fell in Sugar Camp.

Hail, Marinette

When
May 11, 6:00 AM CST
Where
Marinette County, 0.82 mi NE of Pound
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.109, -88.019

Quarter size hail fell in Pound.

Hail, Marinette

When
May 11, 7:00 AM CST
Where
Marinette County, 0.69 mi S of Coleman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.060, -88.030

Penny size hail fell in Coleman.

Hail, Door

When
May 11, 8:24 AM CST
Where
Door County, Carlsville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
44.950, -87.350

Nickel size hail fell at Carlsville.

Hail, Oconto

When
May 11, 8:37 AM CST to 8:38 AM CST
Where
Oconto County, 2.25 mi W of Oconto Falls Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.875, -88.145

Quarter to half dollar size hail fell in Oconto Falls.

Hail, Oconto

When
May 11, 9:35 AM CST
Where
Oconto County, 2.54 mi NE of Brookside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.830, -87.970

Quarter size hail fell near Stiles.

Hail, Oconto

When
May 11, 10:47 AM CST
Where
Oconto County, 2.25 mi W of Oconto Falls Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.875, -88.145

Quarter size hail caused minor branch damage to trees in Oconto Falls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310088, 310089, 310101, 310090, 310091, 310092, 310111, 310093, 310094.